Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 197, NWS Kansas City, MO

July 13, 2015Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 8:43 PM CDT for Linn County, Miami County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2015, 8:43 PM CDT (01:43 UTC)
Expired
Jul 13, 2015, 9:15 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:56 PM CDTHAIL 0.881 N La Cygne, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 6:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4744 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4744 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WUUS53 KEAX 140143
SVREAX
KSC107-121-140215-
/O.NEW.KEAX.SV.W.0197.150714T0143Z-150714T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT MON JUL 13 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 842 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  OSAWATOMIE...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OSAWATOMIE...PLEASANTON...LA CYGNE...LINN VALLEY...FONTANA...BEAGLE
  AND NEW LANCASTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3846 9506 3855 9498 3846 9461 3813 9462
TIME...MOT...LOC 0142Z 306DEG 29KT 3845 9492 

HAIL...1.00IN
WIND...60MPH
 
$$

CUTTER
3 follow-up statements
823 
WWUS53 KEAX 140151
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT MON JUL 13 2015

KSC107-121-140215-
/O.CON.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-MIAMI KS-
851 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LINN AND SOUTH CENTRAL MIAMI COUNTIES...

AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FONTANA...OR
NEAR LA CYGNE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE...LINN VALLEY...FONTANA AND BEAGLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3841 9500 3849 9493 3839 9461 3813 9462
TIME...MOT...LOC 0150Z 306DEG 29KT 3841 9485 

HAIL...1.50IN
WIND...60MPH
 
$$

CUTTER
094 
WWUS53 KEAX 140204
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT MON JUL 13 2015

KSC121-140213-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
MIAMI KS-
904 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MIAMI COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0203Z 309DEG 27KT 3832 9477 

$$

KSC107-140215-
/O.CON.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-
904 PM CDT MON JUL 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LINN COUNTY...

AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LA CYGNE...
MOVING SOUTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE AND LINN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0203Z 309DEG 27KT 3832 9477 

HAIL...1.50IN
WIND...60MPH
 
$$

CUTTER
866 
WWUS53 KEAX 140222
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT MON JUL 13 2015

KSC107-140232-
/O.EXP.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-
922 PM CDT MON JUL 13 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.

LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0219Z 306DEG 29KT 3832 9477 

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:24 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 6:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON JUL 13 2015

.UPDATE...
Issued at 619 PM CDT MON JUL 13 2015

Well the uncertainty with whether or not storms would develop over
western MO/eastern KS has been answered. As a result, have increased
PoPs from about the Missouri river southward. Severe storms are
likely given the extreme instabiliity and ~40kts of deep layer shear.
The biggest hazard is going to be from damaging winds as there is
very large downdraft CAPE values. Large hail will also be possible
with the strongest updrafts.

&&

.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015

A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.

While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.

The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 619 PM CDT MON JUL 13 2015

Storms have developed south of KMCI and KMKC so it's likely those
terminals will be spared any thunderstorms impacting their
operations. KIXD may see a storm through 02Z so have included mention
for that site. Otherwise, VFR conditions with light winds are
expected across the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
     057-060-102>105.

     HEAT ADVISORY until 9 PM CDT Tuesday for KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
     046.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
     MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.

     HEAT ADVISORY until 9 PM CDT Tuesday for MOZ028>031-037-038-043-
     044-053-054.

     HEAT ADVISORY until 9 PM CDT this evening for MOZ025.

&&

UPDATE...CDB
DISCUSSION...CDB
AVIATION...CDB

In the hours before

Local storm report, Jul 13, 6:22 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     OAK GROVE               39.01N 94.13W
07/13/2015                   JACKSON            MO   EMERGENCY MNGR

            POWER LOST WHEN STORM WENT THROUGH.

&&

CUTTER
Local storm report, Jul 13, 6:26 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 SE WELLINGTON         39.08N 93.92W
07/13/2015  E1.00 INCH       LAFAYETTE          MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 6:40 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     OAK GROVE               39.01N 94.13W
07/13/2015                   JACKSON            MO   EMERGENCY MNGR

            REPORTS OF 8 TO 12 INCHES LIMBS DOWN. THIS IS ASSOCIATED
            WITH A POWER OUTAGE REPORT FROM THE SAME TIME.

&&

CUTTER
Local storm report, Jul 13, 6:46 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 NE HIGGINSVILLE       39.11N 93.66W
07/13/2015  E0.75 INCH       LAFAYETTE          MO   PUBLIC

&&

JWELSH
Local storm report, Jul 13, 6:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     3 NE MAYVIEW            39.08N 93.79W
07/13/2015                   LAFAYETTE          MO   PUBLIC

            APPLE TREE 4 INCHES IN DIAMETER BLOWN OVER.

&&

JWELSH
Local storm report, Jul 13, 7:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON JUL 13 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     4 W NOVINGER            40.23N 92.78W
07/13/2015                   ADAIR              MO   TRAINED SPOTTER

            8-10INCH LIMBS DOWN WITH NUMEROUS 3-4INCH LIMBS DOWN.

&&

JWELSH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:13 PM CDTSevere Thunderstorm WarningEAXMiami32 min
Jul 13, 9:36 PM CDTSpecial Weather StatementEAXLinn24 min
Jul 14, 4:02 AM CDTHeat AdvisoryEAXAtchison, Doniphan17 hr
Jul 14, 9:02 AM CDTSevere Thunderstorm WarningEAXLinn43 min
Jul 14, 9:43 AM CDTSpecial Weather StatementEAXLinn47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.